Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Springfield, MO

May 1, 2002Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 9:55 AM CDT for Oregon County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2002, 9:55 AM CDT (14:55 UTC)
Expired
May 1, 2002, 10:30 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 186 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:45 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 011455
SVRSGF
MOC149-011530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1030 AM CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MAMMOTH SPRING...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  OREGON COUNTY.

THE TOWNS OF KOSHKONONG...COUCH AND MYRTLE ARE ALSO IN THE PATH OF
THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DIME HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3667 9168 3650 9169 3649 9114 3666 9112

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:20 AM CDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 1, 2:20 AM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT WED MAY 1 2002

INTERESTING WEATHER SCENARIO TO PLAY OUT TODAY AND TONIGHT ACROSS
THE OZARKS.

CURRENTLY WAITING FOR CONVECTION TO DEVELOP ACROSS SOUTHEAST
KANSAS/SOUTHWEST MISSOURI.  PROFILERS SHOW 850 LOW LEVEL JET
BEGINNING TO SET UP OVER THE LAST SEVERAL HOURS ACROSS OKLAHOMA INTO
SOUTHERN KANSAS.  AT THE SURFACE...STATIONARY BOUNDARY ACROSS
CENTRAL MO WITH WARM FRONT TO THE SOUTH ACROSS ARKANSAS.  DEW POINTS
ACROSS THE CWA WERE IN THE LOW 60S...WHILE SOUTH OF THE WARM FRONT
IN THE UPPER 60S TO AROUND 70.  DENSE FOG HAS FORMED OVER THE AREA
IN SOUTHERN MISSOURI IN BETWEEN THE FRONTS...WHERE WEAK WIND FIELD
WAS OBSERVED...AND CLOUDS ALOFT HAVE PUSHED OUT OF THE AREA.  WE
ISSUED A DENSE FOG ADVISORY EARLIER AND WILL CONTINUE THIS UNTIL 9
AM.

LOOKS LIKE A COUPLE OF ROUNDS OF CONVECTION TODAY/TONIGHT ACROSS THE
CWA.  STILL EXPECT CONVECTION TO FIRE ACROSS SOUTHEAST
KANSAS/SOUTHWEST MISSOURI IN NEXT SEVERAL HOURS...WITH NOSE OF LOW
LEVEL JET INTO THE AREA.  CORFIDI VECTORS WOULD INDICATE MCS TO PUSH
DUE EAST ACROSS THE SOUTHERN CWA THIS MORNING.  HAIL WOULD BE THE
MAIN THREAT WITH THIS ELEVATED CONVECTION NORTH OF THE WARM FRONT.

MAIN QUESTION FOR THIS AFTERNOONS ROUND 2 WILL BE HOW MUCH CLEARING
WILL TAKE PLACE TO INCREASE THE INSTABILITY.  SURFACE LOW CURRENTLY
OVER SOUTHWEST KANSAS IS EXPECTED TO INTENSIFY AND PUSH EAST INTO
SOUTWHEST MISSOURI EARLY THIS AFTERNOON.  WARM FRONT SHOULD LIFT
NORTHWARD INTO SOUTHERN MISSOURI AFTER MCS PUSHES TO THE EAST OF THE
AREA BY LATE MORNING.  THIS WILL ALSO HELP BRING DEW POINTS UP INTO
THE UPPER 60S TO LOW 70S INTO SOUTHERN MISSOURI.  BELIEVE SOME
CLEARING WILL TAKE PLACE THIS AFTERNOON AS THE WARM FRONT MOVES
THROUGH...ESPECIALLY IN THE WESTERN CWA.  WILL HAVE THE WARMEST
TEMPERATURES IN THE WEST...AND THE COOLEST IN THE EAST.  IF CLEARING
TAKES PLACE...ATMOSPHERE WILL RAPIDLY DESTABILIZE...WITH AFTERNOON
CAPES FROM 4000-5000 J/KG EXPECTED.  WITH THE LOW MOVING INTO THE
AREA...WINDS WILL BEGIN TO BACK AND INCREASE THE SHEAR VALUES IN THE
LOWER LEVELS OF THE ATMOSPHERE.  WITH LOW TEMPERATURE/DEW POINT
DEPRESSION...ATMOSPHERE WILL BE FAVORABLE FOR SUPERCELLS AND
TORNADIC DEVELOPMENT LATE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY IN EASTERN HALF OF CWA.  SPC HAS HIGHLIGHTED
THIS AREA IN A MODERATE RISK FOR TODAY...AND WILL MENTION
POSSIBILITY OF SEVERE WEATHER IN ZONES.

COLD FRONT PUSHES THROUGH THE CWA TONIGHT AS NORTHERN STREAM WAVE
DIGS SOUTH INTO THE UPPER MISSISSIPPI VALLEY.  CONVECTION WILL BE
ONGOING AHEAD OF THE FRONT WHICH SHOULD MOVE THROUGH THE ENTIRE CWA
BY 12Z.  HIGH PRESSURE THEN BUILDS INTO THE AREA ON THURSDAY WITH
UPPER LEVEL LOW SHIFTING INTO THE GREAT LAKES.  MUCH COOLER AIR
MOVES INTO THE AREA AT 850...AND SHOULD ONLY SEE HIGHS REACH THE
UPPER 50S TO LOW 60S.

NEXT CHANCE OF CONVECTION LOOKS TO BE SATURDAY NIGHT INTO SUNDAY
WHEN ANOTHER MCS EXPECTED TO DEVELOP OVER AR/S MO.  LOOK FOR TEMPS
TO MODERATE TO MORE NORMAL READINGS UNTIL THEN.

ISC TEMPERATURE GRIDS ALREADY SENT.  HOPE TO HAVE THE FULL SET BY 3
AM CDT.

.SGF...
MO...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES MOZ077...
MOZ079>082...MOZ088>098...MOZ101>106.

KS...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES KSZ097...KSZ101.

LINDENBERG

In the hours before

Special weather statement, May 1, 5:04 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT WED MAY 1 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

* HAZARDOUS WEATHER THREATS...

DENSE FOG
DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

DENSE FOG THROUGH THE MORNING MAINLY SOUTH OF A NEVADA TO SALEM LINE.

SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA...MAINLY THIS
AFTERNOON AND EVENING.

* DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
SOUTHERN MISSOURI NORTH OF A WARM FRONT.  THESE THUNDERSTORMS WILL
PUSH TO THE EAST OF THE AREA BY MIDDAY.  A SURFACE LOW WILL PUSH
EAST OUT OF KANSAS INTO WESTERN MISSOURI...WHILE A WARM FRONT WILL
LIFT NORTH OUT OF ARKANSAS INTO MISSOURI.  THE ATMOSPHERE IS
EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES
WARM INTO THE UPPER 70S TO LOW 80S...AND DEW POINTS SOUTH OF THE
WARM FRONT CLIMB INTO THE UPPER 60S TO LOW 70S.  LOW LEVEL
DIRECTIONAL SHEAR WILL ALSO INCREASE AS THE WINDS NEAR THE GROUND
BEGIN TO SWITCH TO THE SOUTHEAST AS THE SURFACE LOW APPROACHES.
THERE WILL BE A CHANCE FOR SUPERCELL THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND TORNADOES POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING...
ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD TO BRANSON LINE.

* EXTENDED OUTLOOK...

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING COOLER
AND DRIER AIR TO THE OZARKS FOR THE NEXT COUPLE OF DAYS.  NO
HAZARDOUS WEATHER IS EXPECTED.
Special weather statement, May 1, 6:00 AM CDT, 3 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED MAY 1 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

* HAZARDOUS WEATHER THREATS...

DENSE FOG
DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

DENSE FOG THROUGH THE MORNING MAINLY SOUTH OF A NEVADA TO SALEM LINE.

SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA...MAINLY THIS
AFTERNOON AND EVENING.

* DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
SOUTHERN MISSOURI NORTH OF A WARM FRONT.  THESE THUNDERSTORMS WILL
PUSH TO THE EAST OF THE AREA BY MIDDAY.  A SURFACE LOW WILL PUSH
EAST OUT OF KANSAS INTO WESTERN MISSOURI...WHILE A WARM FRONT WILL
LIFT NORTH OUT OF ARKANSAS INTO MISSOURI.  THE ATMOSPHERE IS
EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES
WARM INTO THE UPPER 70S TO LOW 80S...AND DEW POINTS SOUTH OF THE
WARM FRONT CLIMB INTO THE UPPER 60S TO LOW 70S.  LOW LEVEL
DIRECTIONAL SHEAR WILL ALSO INCREASE AS THE WINDS NEAR THE GROUND
BEGIN TO SWITCH TO THE SOUTHEAST AS THE SURFACE LOW APPROACHES.
THERE WILL BE A CHANCE FOR SUPERCELL THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND TORNADOES POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING...
ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD TO BRANSON LINE.

* EXTENDED OUTLOOK...

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING COOLER
AND DRIER AIR TO THE OZARKS FOR THE NEXT COUPLE OF DAYS.  NO
HAZARDOUS WEATHER IS EXPECTED.
Local storm report, May 1, 9:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 AM    MOODY                     MO   .75 INCH HAIL
05/01/02   HOWELL                         REPORTED BY MOODY POST
                                          OFFICE.
Special weather statement, May 1, 9:42 AM CDT, 13 minutes before
MOZ056>058-069>071-081>083-091-092-096>098-105-106-012100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 193...IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
MORGAN...OREGON...OZARK...PHELPS...PULASKI...SHANNON...TEXAS...
WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...
ROLLA AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:13 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark47 min
May 1, 6:34 PM CDTSevere Thunderstorm WarningSGFBarry, Stone41 min
May 1, 6:50 PM CDTSevere Thunderstorm WarningSGFWebster, Wright40 min
May 1, 6:59 PM CDTSevere Thunderstorm WarningSGFMcDonald31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.